Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 37, NWS Columbia, SC

May 21, 2013McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 21, 2013, 6:04 PM EDT for McDuffie County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 6:04 PM EDT (22:04 UTC)
Expired
May 21, 2013, 6:30 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:20 PM EDTHAIL 1Thomson, GASHERIFF REPORTED NICKEL TO QUARTER SIZE HAIL IN THE THOMPSON AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS52 KCAE 212204
SVRCAE
GAC189-212230-
/O.NEW.KCAE.SV.W.0037.130521T2204Z-130521T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THOMSON...AND MOVING SOUTH AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3365 8257 3365 8254 3366 8250 3364 8248
      3364 8245 3358 8242 3355 8244 3353 8239
      3349 8240 3342 8234 3340 8234 3335 8230
      3332 8235 3335 8255 3341 8255 3346 8260
      3361 8265
TIME...MOT...LOC 2205Z 344DEG 4KT 3350 8247

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:45 PM EDT, 19 minutes earlier.

Area forecast discussion, May 21, 5:45 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT TUE MAY 21 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA AHEAD OF A SLOW MOVING COLD
FRONT THROUGH THURSDAY. THE COLD FRONT WILL MOVE THROUGH THE AREA
THURSDAY NIGHT. THE DRY AIR MASS BEHIND THE FRONT WILL DOMINATE
DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SATELLITE AND RADAR TRENDS AT 2145Z INDICATE SCATTERED THUNDERSTORM
FOCUS NOW IN THE CSRA EARLY THIS EVENING. POPS DECREASING TO THE
NORTH ACROSS THE MIDLANDS. THUNDERSTORMS SHOULD DIMINISH DURING
THE NEXT COUPLE OF HOURS.

OVERNIGHT...WHICH SHOULD AID IN AT LEAST SOME PATCHY FOG
FORMATION LATE TONIGHT. LOWS WILL FALL INTO THE MIDDLE 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY AND WEDNESDAY NIGHT...LOW PRESSURE WILL CONTINUE MOVING
THROUGH THE CENTRAL GREAT LAKES WITH HIGH PRESSURE OFF THE MID
ATLANTIC COAST. THIS WILL CONTINUE THE SOUTHERLY WINDS AND
MOISTURE ADVECTION INTO THE AREA ALONG WITH INSTABILITY. RESULT
WILL BE ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION WITH THE
GREATEST POTENTIAL ACROSS THE EASTERN MIDLANDS. WITH PWAT VALUES
REMAINING IN THE 1.6 TO 1.7 INCH RANGE THE POSSIBILITY OF HEAVY
RAINFALL WILL BE THE MAIN THREAT CAUSING STANDING WATER IN LOW
LYING AND POOR DRAINAGE AREAS. WITH THE UPPER TROUGH MOVING AWAY
FROM THE AREA AND UPPER HEIGHTS RISING SLIGHTLY TEMPERATURES WILL
BE SLIGHTLY HIGHER WITH MID 80S FOR MOST LOCATIONS. CONVECTION
WILL DIMINISH WITH SUNSET...HOWEVER WITH THE COLD FRONT
APPROACHING FROM THE WEST THERE IS SOME POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT MAINLY OVER THE WESTERN MIDLANDS.
OVERNIGHT LOWS WILL GENERALLY BE IN THE MID 60S.

THURSDAY AND THURSDAY NIGHT...THURSDAY WILL SEE ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE COLD FRONT CROSSES THE REGION.
ALTHOUGH MODELS DIFFER SLIGHTLY ON TIMING OF FROPA INDICATIONS ARE
FOR LATE MORNING TO EARLY AFTERNOON. THIS WILL ALLOW THE BEST
HEATING OVER THE EASTERN MIDLANDS ALONG WITH THE BEST CHANCE OF
CONVECTION. PWAT VALUES WILL AGAIN BE IN EXCESS OF 1.6 INCHES
CONTINUING THE THREAT FOR HEAVY RAIN. THE FRONT WILL MOVE OFFSHORE
DURING THE AFTERNOON HOURS WITH THE CHANCES OF SHOWERS DIMINISHING
RAPIDLY THROUGH THE EVENING HOURS AS DRIER AIR BEGINS TO PUSH INTO
THE FORECAST AREA. DAYTIME HIGHS WILL BE IN THE MID 80S WITH
OVERNIGHT LOWS IN THE MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
LOCATION DIFFERENCES APPEARING FOR SUNDAY INTO TUESDAY. PATTERN
WILL REMAIN ACTIVE AS HIGH PRESSURE AND DRIER AIR MOVE INTO THE
AREA ON FRIDAY AND FRIDAY NIGHT. ON SATURDAY AFTERNOON THE HIGH
WILL SLIDE SO THE SOUTHEAST AS THE NEXT LOW PRESSURE SYSTEM SLOWLY
TRIES TO DEVELOP OVER THE CENTRAL US. THIS WILL PUSH A FRONTAL
BOUNDARY TOWARD THE REGION ON SUNDAY...WITH THE GFS KEEPING THE
FRONT FURTHER NORTH AND THE ECMWF HAVING THE FRONT ALONG THE NC/SC
BORDER. BY MONDAY THE GFS HAS PUSHED THE FRONT INTO SOUTHERN NC
WITH THE ECMWF OVER THE NORTHERN MIDLANDS. HAVE GONE WITH A
COMPROMISE OF THE ECMWF AND GFS FOR THE LATTER HALF OF THE LONG
TERM WHICH CURRENTLY KEEPS THE AREA RAIN FREE THROUGH THE END OF
THE LONG TERM...HOWEVER CONFIDENCE IS LOW FOR SUNDAY THROUGH
TUESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
ENHANCE CU FIELD IN NORTH/SOUTH MOISTURE BAND SITUATED CLOSE TO
ALL TAF SITES THIS AFTERNOON WILL HELP AID IN ISOLATED AND
SCATTERED SHOWER/STORM DEVELOPMENT THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. CONFIDENCE NOT ENOUGH TO PUT IN ANY TAFS AT THIS
TIME. WOULD LOOK LIKE THE BEST CHANCE FOR ANY ACTIVITY WOULD FALL
ACROSS THE CAE/CUB/OGB SITES...WITH SLIGHTLY LOWER CHANCES AT AGS/DNL.
SCATTERED TO BROKEN CLOUDS AROUND 3KFT SHOULD DIMINISH AFTER
SUNSET...WITH MOSTLY SCATTERED CLOUDS THROUGH MIDNIGHT. LATE
TONIGHT...LOW-LEVEL MOISTURE WILL REMAIN HIGH. BUFKIT SOUNDINGS
INDICATE THAT A LOW-LEVEL JET AROUND 20 KNOTS WILL SETUP ACROSS THE
TAF SITES...WHICH SHOULD HELP LIMIT ANY WIDESPREAD FOG FORMATION.
SHOULD SEE SOME SCATTERED LOW CLOUDS DEVELOP ONCE AGAIN TOWARDS
MORNING...AND WOULD NOT BE SURPRISED TO SEE A STRATUS DECK DEVELOP
AT SUNRISE. WILL HINT AT THAT IN TAFS WITH LOW SCATTERED CLOUDS.
LATER SHIFTS SHOULD BE ABLE TO ANALYZE THE LOW STRATUS/FOG
POTENTIAL BETTER.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
AFTERNOON AND EVENING...POSSIBLE THROUGH FRIDAY. LATE NIGHT/EARLY
MORNING FOG/STRATUS ALSO POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, May 21, 4:03 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT TUE MAY 21 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 4:32 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     1 SE GLOVERVILLE        33.52N 81.80W
05/21/2013                   AIKEN              SC   TRAINED SPOTTER

            TREES AND POWERLINES DOWN NEAR LANGLEY

&&

IRIS SYSTEM
Local storm report, May 21, 4:35 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     PROSPERITY              34.21N 81.53W
05/21/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN
            PROSPERITY.

&&

IRIS SYSTEM
Local storm report, May 21, 4:38 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             PROSPERITY              34.21N 81.53W
05/21/2013  U0.25 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF REPORTED SMALL HAIL IN PROSPERITY

&&

IRIS SYSTEM
Local storm report, May 21, 5:10 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT TUE MAY 21 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             7 N AIKEN               33.64N 81.74W
05/21/2013  U1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL AT EXIT 18
            ON I-26.

&&

IRIS SYSTEM
Special weather statement, May 21, 5:16 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT TUE MAY 21 2013

GAZ077-212200-
BURKE-
516 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
600 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM KEYSVILLE TO ABOUT 5 MILES EAST
OF WAYNESBORO...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MIDVILLE...SARDIS AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3283 8232 3293 8228 3308 8230 3322 8224
      3327 8227 3330 8218 3328 8214 3323 8210
      3324 8196 3305 8154 3291 8176 3294 8182
      3294 8188 3292 8196 3291 8209 3288 8212
      3282 8214 3281 8216 3280 8222
TIME...MOT...LOC 2115Z 009DEG 5KT 3312 8207

SJN
Special weather statement, May 21, 5:53 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT TUE MAY 21 2013

GAZ040-063-064-SCZ018-212230-
COLUMBIA-LINCOLN-MCCORMICK-MCDUFFIE-
553 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA AND MCCORMICK COUNTIES THROUGH 630 PM EDT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS OVER MCCORMICK AND MCDUFFIE COUNTIES. THESE
STORMS WILL DRIFT SOUTH AT 5 TO 10 MPH AND WILL ALSO IMPACT LINCLON
AND WESTERN COLUMBIA COUNTIES.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...HARLEM...LINCOLNTON AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3364 8262 3366 8250 3376 8256 3407 8242
      3405 8231 3398 8230 3402 8225 3399 8222
      3398 8216 3339 8224 3331 8235 3331 8239
      3334 8245 3335 8255 3341 8255 3359 8265
TIME...MOT...LOC 2152Z 033DEG 2KT 3337 8245

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:19 PM EDTSpecial Weather StatementCAEBurke, Richmond41 min
May 21, 5:16 PM EDTSpecial Weather StatementCAEBurke44 min
May 21, 5:53 PM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.